Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re: What to do . . .
Jul 3, 2005

Doctor, I wrote earlier . . . do the results of nNRTI resistance in African women given one dose of the other nNRTI give you pause or do you think I'm OK? I continued 3TC and Tenofovir for 5 days after 2 doses of Sustiva. Sure hope I don't lose that class of drug. With next genotype, if there is Sustiva resistance would it show? If not, how reliable would the test be? Thanks again.

Response from Dr. Young

Thanks for your follow up.

Yes, the results of single dose nevirapine (a NNRTI) monotherapy in pregnant women in Africa showed a disturbing amount of drug resistance. Presumably (and in accordance with our clinical experience here in the US), the rates of resistance following discontinuation of three drug regimens is much, much lower.

The strategy about continuing 3TC makes sense, but the half life of tenofovir is also quite long (though not as long as efavirenz (Sustiva)... therein lies the difficulty in treatment discontinuation-- not all of the drugs leave the body at the same rates.

A next genotype probably won't demonstrate drug resistance, unless you're taking medications. So, what to do? I'd be sure to have your viral load decline monitored very closely when you resume treatment. If the viral load does not decline at least 90% (probably better to see 95%) in the first 4 weeks of treatment, then I'd be looking to do a resistance test (I like obtaining both genotype and phenotype, but I'm in the minority on this).

Good luck, keep us posted. BY



Previous
How Do I NOT Look Like I have AIDS?
Next
Genotype Test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement